Case report: A 53-year-old female with a long history of schizoaffective disorder treated with clozapine, quetiapine, and lithium presents to the ED from outpatient psychiatry with altered mental status. The patient was not able to provide a history due to change in mental status, but per the psychiatry note, the patient has been increasingly confused for one week and is alert and oriented at baseline. Past medical history includes hypertension treated with new lisinopril for one month, and remote history of renal failure last on dialysis in four years ago. Lithium toxicity was suspected, possibly related to acute kidney injury and/or new lisinopril use.
On exam, the patient was confused and oriented only to self. She was afebrile and her vitals were stable. No incontinence or cerebellar signs were observed. Strength and sensation were grossly normal in all four extremities and she was ambulatory without difficulty.
Workup was remarkable for electrolyte derangements of BUN: 26, Cr: 1.19 (baseline 0.9-1.0), Li: 2.75.
CBC, CMP, troponin, TSH, and glucose were otherwise unremarkable. EKG, CXR, and CT head showed no acute changes.
Clinical question: How should lithium toxicity be managed in this patient?
The therapeutic range of lithium is 0.6-1.2mEq/L. Symptoms of toxicity begin to manifest at 1.5-2mEq/L. (1)
Lithium toxicity is categorized into three types based on history:
Acute toxicity is defined as an overdose in a treatment-naïve patient.
Acute on chronic toxicity is defined as an overdose in a patient on long-term lithium therapy.
Chronic toxicity is supratherapeutic levels in the setting of excessive dosing or impaired drug clearance due to renal disease or drug interactions.
Typically, chronic lithium toxicity is triggered by decreased renal clearance. Risk factors include hypovolemia, medications (ACE inhibitors, ARBs, NSAIDs, diuretics, CCBs), acute illness, nephrogenic diabetes insipidus (may result from chronic lithium use). (2)
The presentation of lithium toxicity is highly variable, and there is not a close correlation between severity of symptoms and serum lithium concentration. End-organ effects of lithium are dependent on concentrations in organ compartments, and in particular CNS lithium concentration is only loosely correlated with serum concentration due to slow diffusion through the blood-brain barrier. (3)
Symptoms of acute lithium toxicity may include dysrhythmias, GI symptoms (nausea, vomiting, diarrhea, ileus), and later-presenting neurologic symptoms (altered mental status, cerebellar symptoms). Chronic toxicity mainly involves neurologic symptoms. (2)
Although life-threatening complications are uncommon, permanent sequelae are possible as symptoms may not reverse with treatment. Long-term adverse outcomes include renal disease and SILENT (Syndrome of Irreversible Lithium-Effectuated Neurotoxicity), which involves cognitive impairment, Parkinsonism, and other cerebellar symptoms. A case review of 90 cases of SILENT, found that long-term sequelae may appear even at therapeutic doses, and may persist for over five years after cessation of lithium. (4)
The initial treatment for lithium toxicity is aggressive intravenous hydration. Whole bowel irrigation with polyethylene glycol is an option if there is concern for acute overdose. There is no role for activated charcoal as it does not absorb lithium ions. (5)
Gastric lavage may be attempted if there is suspicion for acute ingestion within an hour. However, gastric lavage is unlikely to be effective past that time period as the medicine has likely transited to the small bowel. (6)
Summary of evidence:
Based on summary of 418 patients over 166 retrospective studies of various type, and expert opinion, the EXTRIP (Extracorporeal Treatments in Poisoning) workgroup recommends hemodialysis (HD) in the following scenarios:
Serum lithium exceeds 4.0mEq/L in the setting of renal impairment
Decreased consciousness, seizure, or life-threatening dysrhythmias are present regardless of serum lithium.
Serum lithium exceeds 5.0 mEq/L regardless of clinical symptoms
Serum lithium is not expected to decline to less than 1.0 mEq/L within 36 hours without HD (The half-life of lithium is 12-27hr). (7)
A retrospective review of 28 cases found that severe neurotoxicity is primarily associated with chronic lithium toxicity (OR 136, 95% CI 23-1300). (8)
Evidence for dialysis as a treatment for lithium toxicity is limited to case reports and case series. No randomized controlled trials have been performed. As a result, recommendations are based on expert opinion and there is not a strong consensus. (1)
HD is effective in clearing lithium from serum. Peak renal clearance of lithium is typically 30-40mL/min, while HD can achieve 180mL/min of clearance.
In order to minimize risk to the patient, the decision whether to use HD should be made promptly[JJ3] based on clinical picture and serum level, if available[JD4] . Serum lithium level should be measured every 2-4 hours initially and less frequent measurements once the level is verified to be consistently downtrending. (2)
Notably, because of rapid lithium clearance during HD, lithium levels are known to rebound after cessation of HD due to movement from other body compartments. Repeat HD is indicated if lithium levels exceed 1.0 mEq/L again over 12 hours.
Case resolution: The patient was noted to be significantly confused and agitated on presentation. Initial management consisted of 2L NS bolus followed with 200cc/hr infusion. On subsequent exams, she was noted to be successively calmer and more easily arousable. Given her clinically improving mental status, stable vitals, and serum lithium well under threshold for HD, we did not initiate HD in the ED. The patient was admitted to internal medicine, and her subsequent hospital course was unremarkable.
Lavonas EJ, Buchanan J. Hemodialysis for lithium poisoning. Cochrane Database of Systematic Reviews. 2015;9:CD007951
Haussman R, Bauer M, von Bonin S, Grof P, Lewitzka U. Treatment of lithium intoxication: facing the need for evidence. International Journal of Bipolar Disorders. 2015;3:23
Roberts DM, Buckley NA. Pharmacokinetic considerations in clinical toxicology: clinical applications. Clinical pharmacokinetics. 2007;464(11):897-939.
Adityanjee, MKR, Thampy A. The syndrome of irreversible lithium-effectuated neurotoxicity. Clinical neuropharmacology. 2005; 28(1):38-49.
Baird-Gunning J, Lea-Henry T, Hoegberg LCG, Gosselin S, Roberts DM. Lithium Poisoning. Journal of Intensive Care Medicine 2016;1-15
Teece S and Crawford I. No clinical evidence for gastric lavage in lithium overdose. Emergency Medicine Journal. 2005;22:43-4.
Decker BS, Goldfarb DS, Dargan PI, Friesen M, Gosselin S, Hoffman RS, Lavergne V, Nolin TD, Ghannoum M. Extracorporeal Treatment for Lithium Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup. Clinical Journal of the American Society of Nephrology. 2015;10(5):875-87.
Oakley PW, Whyte IM, Carter GL. Lithium toxicity: an iatrogenic problem in susceptible individuals. The Australian and New Zealand Journal of Psychiatry. 2001;35(6):833-40.